Alert archive / Illinois / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 186, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2006, 2:37 PM CDT for Sangamon County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2006, 2:37 PM CDT (19:37 UTC)
- Expired
- May 31, 2006, 3:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 58 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 311938 SVRILX ILC167-312015- /O.NEW.KILX.SV.W.0186.060531T1937Z-060531T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 237 PM CDT WED MAY 31 2006 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SANGAMON COUNTY IN CENTRAL ILLINOIS. * UNTIL 315 PM CDT * AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER WESTERN SPRINGFIELD... AND NEAR CURRAN THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... SPRINGFIELD... CHATHAM... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 3982 8991 3959 8986 3961 8954 3984 8956 $$ HARDIMAN
1 follow-up statement
000 WWUS53 KILX 312014 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 313 PM CDT WED MAY 31 2006 ILC167-312023- /O.EXP.KILX.SV.W.0186.000000T0000Z-060531T2015Z/ SANGAMON- 313 PM CDT WED MAY 31 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANGAMON COUNTY EXPIRES AT 315 PM CDT... AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED. THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE AT 315 PM. REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 3982 8991 3959 8986 3961 8954 3984 8956 $$ KH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:45 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 31, 10:45 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1045 AM CDT WED MAY 31 2006 .UPDATE... SFC ANALYSIS SHOWS WEAK QUASI-STATIONARY BOUNDARY SNAKED NE/SW ACROSS CENTRAL ILLINOIS THIS MORNING. NOT MUCH OF AN AIRMASS CHANGE BEHIND THIS FEATURE... UNTIL YOU GET UP INTO MINNESOTA/WISCONSIN. ACROSS OUR AREA... THIS BOUNDARY IS DEFINED BY LITTLE MORE THAN A WIND SHIFT LINE... WITH LOW LEVEL MOISTURE POOLING OUT AHEAD OF IT. MEANWHILE... ANOTHER REMNANT MCV/MESOLOW IS ALONG THE FRONT OVER NORTH CENTRAL MISSOURI... THIS FEATURE IS NEARLY STATIONARY... BUT MAY DRIFT WESTWARD IN TIME... WHILE THE FRONT SLOWLY SLIDES SOUTHWARD. CONVECTIVE DEBRIS A PROBLEM ONCE AGAIN... AND IT IS BEGINNING TO LOOK A LOT LIKE YESTERDAY WHEN CONVECTION DID NOT FIRE UNTIL AFTER 3 PM. MODIFIED 12Z ILX SOUNDING... AS WELL RUC FORECAST SOUNDINGS... INDICATE INSTABILITY WILL BE WEAKER THAN YESTERDAY... ON THE ORDER OF 1200 J/KG. RUC HAS DONE A GOOD JOB OVER THE PAST TWO DAYS... WHICH LENDS IT SOME CREDENCE. IT SEEMS TO HAVE ANALYSED THE BOUNDARY WELL... AND CAUGHT ON TO THE LOW LEVEL MOISTURE/THETA-E POOLING AHEAD OF THE BOUNDARY. SATELLITE IMAGERY SHOWS THE MOST CLEARING IS ALSO ACROSS THIS AREA... ALLOWING TEMPERATURES TO CLIMB PRETTY QUICKLY. BASED ON THESE TRENDS... WILL RE-ADJUST POPS TO FOCUS THEM ALONG/AHEAD OF OUR BOUNDARY FOR THIS AFTERNOON. SATELLITE IMAGERY HINTS AT A FEW CU LINES FINALLY DEVELOPING IN OUR CLEARING AREA WHERE THE MOISTURE IS POOLED UP. MAX TEMPS WILL BE KEPT ROUGHLY THE SAME... JUST INCREASING A FEW DEGREES IN THE EAST AND SOUTHEAST CONSIDERING THE PARTIAL CLEARING. UPDATED ZFP WILL BE OUT IN JUST A BIT. && .PREV DISCUSSION... /ISSUED 230AM CDT WED MAY 31 2006/ MAIN FORECAST CONCERN WILL CONTINUE TO BE POPS...AS COLD FRONT SLOWLY MOVES THROUGH THE AREA OVER THE NEXT 24 TO 36 HOURS. 06Z SURFACE CHART SHOWS NEARLY STATIONARY FRONTAL BOUNDARY STRETCHING FROM THE GREAT LAKES INTO NORTHERN MISSOURI. AHEAD OF THE FRONT...OLD OUTFLOW BOUNDARY EVIDENT FROM NEAR CHICAGO SOUTHWESTWARD TO COLUMBIA MISSOURI. ALOFT...UPPER RIDGING STILL PREVAILS ACROSS THE EASTERN CONUS...HOWEVER RIDGE IS BEGINNING TO GET FLATTENED SOMEWHAT...AS SEVERAL WEAK IMPULSES TRACK E/NE ACROSS THE NORTHERN PLAINS AND SOUTHERN CANADA. SHORT TERM...TODAY THROUGH FRIDAY... FRONT PROGGED TO SLOWLY DROP INTO CENTRAL ILLINOIS LATER TODAY...SETTING THE STAGE FOR SCATTERED SHOWERS AND THUNDERSTORMS. WITH FRONT AND OUTFLOW BOUNDARY IN THE VICINITY...AREAL COVERAGE OF PRECIP LOOKS TO BE GREATER TODAY THAN IT HAS BEEN THE PAST TWO DAYS. WILL GO WITH LIKELY POPS ACROSS MUCH OF THE KILX CWA...EXCEPT ACROSS THE FAR E AND SE...FURTHER AWAY FROM THE BEST FOCUSING MECHANISMS. WITH INCREASED CLOUD COVER AND RAIN CHANCES TODAY...HIGH TEMPS WILL BE HELD DOWN SEVERAL DEGREES. 00Z NUMERIC GUIDANCE LOOKS TOO COOL...SO WILL GO A FEW DEGREES ABOVE...WITH HIGHS MAINLY IN THE LOWER TO MIDDLE 80S. FRONT CONTINUES ITS GRADUAL SOUTHWARD PROGRESSION TONIGHT...REACHING THE I-70 CORRIDOR BY 12Z THU. PRECIP ACROSS THE MIDWEST/PLAINS HAS BEEN LARGELY DIURNAL FOR THE PAST SEVERAL DAYS...EVEN IN THE VICINITY OF THE FRONT. WILL THEREFORE LOWER POPS TO 40 ACROSS THE BOARD TONIGHT. MODELS CONTINUE TO INDICATE BOUNDARY HANGING AROUND SOUTHEAST ILLINOIS THROUGH MUCH OF THE DAY THURSDAY. WILL ADJUST POPS TO INCLUDE MENTION OF MORNING PRECIP CHANCES ACROSS THE CENTRAL ZONES...LINGERING INTO THE AFTERNOON ACROSS THE SE. LONG TERM...SATURDAY THROUGH TUESDAY... IN THE EXTENDED...NW UPPER FLOW PATTERN PREVAILS ACROSS THE MIDWEST THIS WEEKEND...WITH RIDGING SLOWLY BUILDING BACK INTO THE REGION BY THE MIDDLE OF NEXT WEEK. BIG QUESTION OVER THE WEEKEND WILL BE WHETHER OR NOT SHORT-WAVE ENERGY RIDING UP AND OVER DEVELOPING CENTRAL PLAINS RIDGE WILL AFFECT THE WEATHER ACROSS ILLINOIS. MODELS STILL IN DISAGREEMENT WITH THE FINER DETAILS...BUT THE OVERALL TREND LOOKS DRY THROUGH MONDAY. AFTER THAT...ECMWF/GFS BOTH DROP A MORE SIGNIFICANT WAVE AND ACCOMPANYING COLD FRONT INTO THE GREAT LAKES ON TUESDAY. WILL INCREASE CLOUD COVER AND INTRODUCE A 20 POP AT THAT TIME. NO OTHER CHANGES MADE TO THE EXTENDED. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && HARDIMAN/BARNES
Hazardous weather outlook, May 31, 11:20 AM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1120 AM CDT WED MAY 31 2006 ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS- MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS- COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD- CLAY-RICHLAND-LAWRENCE- 1120 AM CDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING COLD FRONT HAS MOVED INTO THE AREA AND WILL COMBINE WITH THE WARM AND MOIST AIR TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION TODAY AND INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY AREAS FOR THUNDERSTORMS WILL BE IN A BAND SOUTH OF A LINE FROM BLOOMINGTON TO HAVANA... AND NORTH OF THE INTERSTATE 70 CORRIDOR... INCLUDING CITIES AND TOWNS ALONG THE I-72 CORRIDOR. SKIES HAVE SHOWN SOME PARTIAL CLEARING WITHIN THIS BAND... WHICH IS JUST AHEAD OF THE FRONT. SURFACE OBSERVATIONS INDICATE MOISTURE AND INSTABILITY HAS BEEN POOLING IN THIS AREA AS WELL. STORMS ARE EXPECTED TO BE SCATTERED... AND RATHER LOCALIZED... SIMILAR TO THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA ON THURSDAY AND BRING ONE MORE DAY OF SCATTERED THUNDERSTORMS TO CENTRAL AND SOUTHEAST ILLINOIS. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO THIS EVENING. HARDIMAN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:32 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 43 min |
| May 31, 2:33 PM CDT | Tornado Warning | ILX | Champaign, Douglas, Piatt | 42 min |
| May 31, 3:00 PM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 4 hr |
| May 31, 3:00 PM CDT | Flash Flood Warning | ILX | Morgan, Sangamon | 3 hr |
| May 31, 4:13 PM CDT | Flash Flood Warning | ILX | Douglas | 3 hr |
| May 31, 4:20 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 55 min |
| May 31, 4:36 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 54 min |
| May 31, 4:40 PM CDT | Flash Flood Warning | ILX | Macon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.